Uncommon adverse effects of imatinib
To the Editor,
I read with interest the report of Chakupurakal and colleagues on a patient who developed peripheral neuropathy during imatinib treatment.(1) Their report highlights the importance of vigilance for late, unexpected adverse events in patients receiving potentially lifelong maintenance chemotherapy.
The authors assert that neuropathy has not previously been reported as a side effect of imatinib. I would like to draw the authors' attention to a case of neuropathy during imatinib treatment, which I reported some years ago.(2) In that case there was a temporal association between the initiation of a concomitant medication (amlodipine) that may increase imatinib exposure and the acute onset of neuropathic symptoms. A search of Pubmed (accessed 28 April 2011) using the search terms 'imatinib' and 'neuropathy' identifies this paper, the paper of Chakupurakal and two less relevant papers. Since the publication of my case report I have twice been contacted by colleagues who had each observed a single case of neuropathy during imatinib treatment with no other explanation identified. It is difficult to know whether the frequency of neuropathy on imatinib is greater than the frequency of idiopathic neuropathy in an age-matched population.
The same caution applies to the interpretation of cases of left ventricular dysfunction during imatinib treatment. The authors include heart failure and left ventricular dysfunction in a list of 'commonly reported side effects of imatinib'. However, the average age of patients at diagnosis of chronic myeloid leukaemia coincides with the age at which cardiac problems start to rise in incidence in the general population. The experiments of Kerkela and colleagues (3) might lead us to predict many more cases of left ventricular failure with dasatinib, which is 300 times as potent as imatinib as an inhibitor of the ABL1 enzyme,(4) yet this is not a major clinical problem in experience to date. Whilst the absence of significant cardiac impairment in a prospective evaluation of imatinib- treated patients (5) is somewhat reassuring, it remains possible that late effects might emerge after many years of treatment, and ongoing pharmacovigilance is required.
1. Chakupurakal, G., Etti, R.J. & Murray, J.A. Peripheral neuropathy as an adverse effect of imatinib therapy. J Clin Pathol 2011; 64: 456.
2. Ross, D.M. Peripheral neuropathy on imatinib treatment for chronic myeloid leukaemia: suspected adverse drug interaction with amlodipine. Intern Med J 2009; 39: 708.
3. Kerkela, R., Grazette, L., Yacobi, R., Iliescu, C., Patten, R., Beahm, C., et al. Cardiotoxicity of the cancer therapeutic agent imatinib mesylate. Nat Med 2006; 12: 908-916.
4. O'Hare, T., Walters, D.K., Stoffregen, E.P., Jia, T., Manley, P.W., Mestan, J., et al. In vitro activity of Bcr-Abl inhibitors AMN107 and BMS-354825 against clinically relevant imatinib-resistant Abl kinase domain mutants. Cancer Res 2005; 65: 4500-4505.
5. Estabragh, Z.R., Knight, K., Watmough, S.J., Lane, S., Vinjamuri, S., Hart, G., et al. A prospective evaluation of cardiac function in patients with chronic myeloid leukaemia treated with imatinib. Leuk Res 2011; 35: 49-51.
Conflict of Interest:
Register for free content
This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of JCP.
View free sample issue >>
Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.